Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 20, NWS Pocatello, ID

July 27, 201214 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 27, 2012, 3:56 AM MDT for 14 counties in Idaho. It took effect at Jul 27, 2012, 9:00 AM MDT. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2012, 3:56 AM MDT (09:56 UTC)
In effect from
Jul 27, 2012, 9:00 AM MDT
Expired
Jul 27, 2012, 8:20 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:50 PM MDTTSTM WND GST 456 Nw Humphrey, IDOBSERVATION FOR MONIDA PASS VIA MDOT
Jul 27, 3:25 PM MDTTSTM WND GST 5816 Nnw Northwest Inl, IDMEASURED AT THE BLUE DOME ARL FRD SITE
Jul 27, 3:30 PM MDTTSTM WND GST 4613 E Berenice, IDMEASURED AT THE INL COMPLEX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
4230 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WWUS85 KPIH 270956
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
356 AM MDT FRI JUL 27 2012

IDZ410-271100-
/O.CAN.KPIH.FW.A.0007.120727T1800Z-120728T0400Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
356 AM MDT FRI JUL 27 2012

...FIRE WEATHER WATCH IS CANCELLED FOR IDAHO FIRE ZONE 410...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE FIRE
WEATHER WATCH. ANY THUNDERSTORMS THAT DEVELOP TODAY SHOULD REMAIN
ISOLATED.

$$

IDZ412-477-271100-
/O.CAN.KPIH.FW.A.0007.120727T1800Z-120728T0000Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
356 AM MDT FRI JUL 27 2012

...FIRE WEATHER WATCH IS CANCELLED FOR IDAHO FIRE ZONES
412 AND 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE FIRE
WEATHER WATCH. ANY THUNDERSTORMS THAT DEVELOP TODAY SHOULD REMAIN
ISOLATED.

$$

IDZ413-272200-
/O.UPG.KPIH.FW.A.0007.120727T1800Z-120728T0000Z/
/O.NEW.KPIH.FW.W.0020.120727T1500Z-120728T0400Z/
CARIBOU RANGE/CARIBOU NF-
356 AM MDT FRI JUL 27 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM MDT
THIS EVENING FOR STRONG SUSTAINED WINDS AND LOW HUMIDITY ALONG WITH 
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONE 413 BELOW 
6000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM MDT
THIS EVENING.  

* AFFECTED AREA...IN IDAHO...FIRE ZONE 413 CARIBOU 
  RANGE/CARIBOU NF BELOW 6000 FEET. 

* TIMING...LOW HUMIDITY...STRONG WINDS...AND WIDELY SCATTERED
  THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND PERSIST INTO
  THE EVENING.

* THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS WILL PRODUCE
  LIGHTNING AND GUSTY OUTFLOW WINDS OF UP TO 50 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* SUSTAINED WINDS...10 TO 15 MPH WITH GUSTS TO 25 MPH.

* IMPACTS...DANGEROUS FIRE CONDITIONS ARE LIKELY TODAY. NEW STARTS
  FROM THUNDERSTORMS ARE POSSIBLE. GUSTY WINDS AND LOW HUMIDITY
  WILL CREATE EXTREME FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

IDZ411-476-272200-
/O.UPG.KPIH.FW.A.0007.120727T1800Z-120728T0400Z/
/O.NEW.KPIH.FW.W.0020.120727T1500Z-120728T0400Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
356 AM MDT FRI JUL 27 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM MDT
THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO 
FIRE ZONES 411 AND 476 BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING BELOW 6000 FEET...WHICH IS IN EFFECT FROM 9 AM THIS
MORNING TO 10 PM MDT THIS EVENING. 

* AFFECTED AREA...IN IDAHO...FIRE ZONE 411 CENTENNIAL MOUNTAINS 
  AND SNAKE RIVER RANGE/TARGHEE NF BELOW 6000 FEET...FIRE ZONE 
  476 LEMHI AND LOST RIVER RANGE/CHALLIS NF BELOW 6000 FEET.

* TIMING...WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
  MORNING AND PERSIST INTO THE EVENING.

* THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS WILL PRODUCE
  LIGHTNING AND GUSTY OUTFLOW WINDS OF UP TO 50 MPH.

* IMPACTS...DANGEROUS FIRE CONDITIONS ARE LIKELY TODAY. NEW STARTS
  FROM THUNDERSTORMS ARE POSSIBLE. GUSTY OUTFLOW WINDS WILL HELP
  TO SPREAD FIRE QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

VALLE
2 follow-up statements
378 
WWUS85 KPIH 271952
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MDT FRI JUL 27 2012

IDZ413-280400-
/O.CON.KPIH.FW.W.0020.000000T0000Z-120728T0400Z/
CARIBOU RANGE/CARIBOU NF-
152 PM MDT FRI JUL 27 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR STRONG SUSTAINED WINDS AND LOW HUMIDITY ALONG WITH
LIGHTNING AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE ZONE
413 BELOW 6000 FEET...

* AFFECTED AREA...IN IDAHO...FIRE ZONE 413 CARIBOU 
  RANGE/CARIBOU NF BELOW 6000 FEET.

* TIMING...LOW HUMIDITY...STRONG WINDS...AND WIDELY SCATTERED 
  THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND PERSIST INTO 
  THE EVENING.

* THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS WILL PRODUCE
  LIGHTNING AND GUSTY OUTFLOW WINDS OF UP TO 50 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* SUSTAINED WINDS...10 TO 15 MPH WITH GUSTS TO 25 MPH.

* IMPACTS...DANGEROUS FIRE CONDITIONS ARE LIKELY TODAY. NEW STARTS
  FROM LIGHTNING ARE POSSIBLE. GUSTY WINDS AND LOW HUMIDITY WILL CREATE
  EXTREME FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

IDZ411-476-280400-
/O.CON.KPIH.FW.W.0020.000000T0000Z-120728T0400Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
152 PM MDT FRI JUL 27 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR LIGHTNING AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE
ZONES 411 AND 476 BELOW 6000 FEET...

* AFFECTED AREA...IN IDAHO...FIRE ZONE 411 CENTENNIAL MOUNTAINS 
  AND SNAKE RIVER RANGE/TARGHEE NF BELOW 6000 FEET...FIRE ZONE 
  476 LEMHI AND LOST RIVER RANGE/CHALLIS NF BELOW 6000 FEET.

* TIMING...WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
  MORNING AND PERSIST INTO THE EVENING. 

* THUNDERSTORMS...WIDELY SCATTERED THUNDERSTORMS WILL PRODUCE
  LIGHTNING ACTIVITY LEVELS OF THREE OR HIGHER. EXPECT GUSTY
  OUTFLOW WINDS OF UP TO 50 MPH.

* IMPACTS...DANGEROUS FIRE CONDITIONS ARE LIKELY TODAY. NEW STARTS
  FROM LIGHTNING STRIKES ARE POSSIBLE. GUSTY OUTFLOW WINDS WILL HELP TO
  SPREAD FIRE QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

MESSICK

$$


HTTP://WEATHER.GOV/POCATELLO
841 
WWUS85 KPIH 280220
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
820 PM MDT FRI JUL 27 2012


IDZ411-413-476-280330-
/O.CAN.KPIH.FW.W.0020.000000T0000Z-120728T0400Z/
CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF-
CARIBOU RANGE/CARIBOU NF-LEMHI AND LOST RIVER RANGE/CHALLIS NF-
820 PM MDT FRI JUL 27 2012

...RED FLAG WARNING IS CANCELLED FOR IDAHO FIRE ZONES 411...413
AND 476.

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 


$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 27, 2:04 AM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 27, 2:04 AM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
204 AM MDT FRI JUL 27 2012

.DISCUSSION...CONVECTION THIS MORNING CONTINUES AS A RESULT OF
FORCING FROM AN UPPER SHORTWAVE TROUGH TAPPING INTO THE ELEVATED
INSTABILITY. IR/WV SATELLITE IMAGERY THIS MORNING SHOWING EXPANDING
CIRRUS SHIELD ACROSS EASTERN IDAHO ASSOCIATED WITH THE CONVECTION.
THETA-E ADVECTION CONTINUES THROUGH THE MORNING HOURS...THEN
THUNDERSTORM DEVELOPMENT WILL BE DRIVEN MORE BY SFC HEATING AND
OROGRAPHIC LIFT IN THE AFTERNOON/EARLY EVENING. DYNAMICS WEAKEN
LATER TONIGHT AS WE MAINTAIN A SOUTHWESTERLY FLOW ALOFT ACROSS
EASTERN IDAHO THROUGH THE WEEKEND AND MUCH OF NEXT WEEK. GFS/ECMWF
BRING AN UPPER TROUGH ACROSS THE PACIFIC NORTHWEST NEXT THURSDAY
NIGHT/FRIDAY...BUT MODELS ARE NOT PRODUCING ANY QPF THOUGH WINDS
COULD INCREASE THURSDAY AND FRIDAY AFTERNOON. HINSBERGER
&&

.AVIATION...A SHORTWAVE TROUGH MOVING THROUGH THE REGION WILL
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. WILL INCLUDE VC AT MOST
TAF SITES. EXPECT CONVECTION TO MOVE AWAY FROM THE MAGIC VALLEY BY
THIS AFTERNOON BUT LINGER OVER THE MOUNTAINS/HIGHLANDS AND UPPER
SNAKE PLAIN INTO THE AFTERNOON.  VALLE
&&

.FIRE WEATHER...UPGRADED TO RED FLAG WARNINGS IN 410/476/411/413 AND
CANCELLED WATCH FOR 477/412. SHOWERS AND THUNDERSTORMS ARE MOVING
ACROSS THE AREA THIS MORNING ASSOCIATED WITH AN UPPER LEVEL
SHORTWAVE. THUNDERSTORM COVERAGE IN 477/412 TODAY DOES NOT LOOK
IMPRESSIVE ENOUGH TO JUSTIFY A WARNING HERE. IN THE OTHER
ZONES...NAM/GFS CERTAINLY POINTS TO WIDELY SCATTERED THUNDERSTORMS.
ALSO...WINDS ARE LOOKING STRONGER THIS AFTERNOON BEHIND THE TROUGH
ESPECIALLY IN ZONE 413. THEREFORE ZONE 413 WILL HAVE A RED FLAG FOR
THUNDERSTORMS...LOW HUMIDITY AND WINDS. NO OTHER FIRE WX ISSUES
ANTICIPATED OVER THE WEEKEND AS ANY THUNDERSTORMS SHOULD BE ISOLATED
AT BEST AND WINDS SHOULD BE MUCH LIGHTER. VALLE
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ410.

RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ413.

RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 6000 FEET
FOR THE IDZ476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:41 PM MDTSpecial Weather StatementPIHCuster34 min
Jul 27, 12:55 PM MDTSpecial Weather StatementPIHLemhi35 min
Jul 27, 1:13 PM MDTSpecial Weather StatementPIHCuster62 min
Jul 27, 2:15 PM MDTSpecial Weather StatementPIHCuster60 min
Jul 27, 3:05 PM MDTSpecial Weather StatementPIHClark55 min
Jul 27, 3:42 PM MDTSpecial Weather StatementPIHButte, Jefferson63 min
Jul 27, 4:40 PM MDTSpecial Weather StatementPIHTeton50 min

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.